MAUDE Adverse Event Report: CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE

CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Model Number 5800-1000
Medical Device Problem Code Pumping Stopped (1503)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 04/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A1.-a6.Patient information other than gender was not provided.D4.Device serial/lot information was not provide, so udi and expiry date could not be determined.H4.The manufacture date is unknown, as no serial number was provided.H10.Livanova manufactures the lifesparc pump.The incident occurred in (b)(6).Through follow-up communication with the customer, it was discovered that the patient was not on heparin and ptt was in 37.8 an hour prior to the pump stop event, with the recommended range for the device being 65-80.The console alarmed for "low flow" in the error screen and 0.9lpm was noted as the flow on display, which then dropped to 0.0lpm.There was no fluctuation in flow.The patient did survive the event and is somewhat hemodynamically stable and lactate is trending back down.Significant bloody output from the ett was reported during the day following the event, but the latest reports indicated this decreased considerably in the evening and bleeding is now controlled, though hemolysis continues.During and prior to the event, there was a slight turbulence in the motor inlet and a fibrin formation along the contour of the motor outlet.The patient did not have covid-19, which can make patients susceptible to develop thrombus or clotting.The customer also reported that patient neuro status prior to the pump stop event was unclear given that they were not following commands and had protracted low pulse pressure (about 0-8mmhg avg) prior to receiving chest compressions.The facility is not sure what effects the neuro status may have had on the patient condition following the event.It was also indicated that there is not complete certainty that the pump actually stopped, as the controller was working during the event and showed rpms and the user did not actually check the pump itself.Based on the fibrin strand, the customer stated the event may have been a thrombus-related pump lock.The last report is that the patient is alive but has not improved and the family decided to move to comfort care.The device has been returned to livanova, however investigation is not yet completed.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
Livanova received a report that the lifesparc pump stopped and showed zero flow during va ecmo support.The staff stated that the lifesparc controller was still functioning properly and they did not touch the pump to feel if it was still working.Fibrin strands were notice at the top of the pump nose cone prior to the event.The patient reportedly coded and the staff initiated a circuit change out immediately.The patient was revived using chest compressions and was stabilized.
 
Additional Manufacturer Narrative
D4.Serial number: (b)(6); expiration date: july 28, 2024; udi: (b)(4).H4.October 18, 2022 h10.The pump was returned to livanova for investigation.Visual inspection identified that the upper housing had a large biological deposit adhered to inside of the housing, leading into the pump inlet and outlet.The lower housing was also found to have a large biological deposit adhered between the base of the rotor, visible through the inside of the lower housing window.There was also a large biological deposit present inside of pump inlet at the connector and on the outlet¿s first barb, with larger biological material hanging off outlet rim.Both of the connectors were found to be intact.After sectioning was performed, some biological material was also found on the ceramic cup, rotor tip and ruby ball.There was a large amount of biological material covering approximately half of the rotor body.Functional testing was also performed.The returned lifesparc pump was installed on a circuit with sterile water perfusate and connected to a lifesparc controller.When a pump startup was attempted, the device was pulsing as if trying to start up, however no rotor motion was observed and startup failed.The pump was left to soak with the sterile water in its flow path for an hour and startup was attempted again but yielded the same result.A current draw test could not be performed because the device would not start.After the functional test, the device was removed from the circuit and the rotor assembly axial load was measured to determine the upward axial force with which the ruby ball was being pushed into the ceramic cup.Force was applied to the rotor in the axial direction, however the biological material lodged between the base of the rotor and the lower housing window was found to fill the gap for the rotor to travel.The blockage was found to be severe enough that it locked the rotor in place, inhibiting the axial load from being measured.Multiple other tests were conducted and it was found that most of the components measured were out of specification.A review of date from the controller data log from (b)(6) 2023 to the date of the incident (b)(6) 2023 was performed, which showed general trends in the circuit flow, pump speed, and pump current over the course of support.Flow, pump speed, and pump current were generally found to trend together during support, increasing and decreasing together in response to clinician adjustment, as is expected with normal functioning of the pump and circuit.There were also several instances of low flow alarms reported in the controller log, which is consistent with the data from the graphs and the report from the site.Although the current spiked intermittently throughout the course of support, it never reached a point that was high enough to trigger a high current alarm.Spikes in current such as these are generally considered indicative of thrombus formation somewhere in the pump blood path.A review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.All tests and inspections were completed with passing results.Although the issue could not be duplicated during the investigation due to the pump being unable to start, the most likely cause was a thrombus in the circuit that ultimately caused resulted in an unexpected pump stop.The investigational inspections and tests performed determined that that rotor assembly and surrounding region gained enough biological deposit to eventually cause the rotor assembly to become adhered to the lower housing and the pump to stop.The site mentioned that anticoagulants were not utilized due to the patient¿s coagulopathy.The lifesparc pump directions for use (cp-pit-7000-0173, rev.8) contains the following warning regarding anticoagulation: ¿9.Intracranial hemorrhage is a known risk in adults treated with extracorporeal circulation, and risk is multifactorial.When used in extracorporeal circulation, the lifesparc may correlate with increased frequency of intracranial hemorrhage.When used in extracorporeal circulation, the lifesparc pump should be used along with surveillance of platelet count, fibrinogen levels, as well as signs and symptoms of thrombogenesis and coagulopathy, and consideration should be made to reduce rpms to lowest necessary level to achieve goal blood flow.Therapeutic anticoagulation should be achieved for insertion and maintained during patient support.¿ additionally, the directions for use contains the following statement about the use of anticoagulants: ¿monitor the patient using medically appropriate procedures during the period of extracorporeal blood circulation.During support, the patient¿s activated clotting time (act) should be maintained at approximately 200 seconds to help control the formation of thrombus.¿ finally, page 36 of the lifesparc system operator¿s manual (cp-pit-7000-0174, rev.18) advises that ¿low flow¿ alarm can be caused by thrombus blockage.Based on all available information, it can be concluded that the reported pump stop event was the result of biological build up in the pump caused by patient condition and therapeutic approach (i.E.Inadequate anticoagulation therapy).No corrective actions have been identified at this time.If any additional information relevant to the reported event is received, it will be provided in a supplemental report.

Brand Name
LIFESPARC SYSTEM
Common Device Name
PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
ryan coyle
620 alpha drive
pittsburgh, PA 15238
MDR Report Key16870019
Report Number2531527-2023-00009
Device Sequence Number20282683
Product Code KFM
UDI-Device Identifier00814112020609
UDI-Public(01)00814112020609(11)221018(17)240728
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K183623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/28/2024
Device Model Number5800-1000
Device Catalogue Number5800-0000
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2023
Supplement Date Received by Manufacturer06/16/2023
Initial Report FDA Received Date05/04/2023
Supplement Report FDA Received Date07/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexFemale